Alert archive / Utah / Flash Flood Warnings in 2023

Flash Flood Warning 12, NWS Salt Lake City, UT

July 18, 2023Garfield County, Wayne County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Jul 18, 2023, 11:45 AM MDT for Garfield County, Wayne County, Utah. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 18, 2023, 11:45 AM MDT (17:45 UTC)
Expired
Jul 18, 2023, 2:45 PM MDT
In force
3 hr
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

Counties Garfield County, UT, Wayne County, UT

The radar

The Cedar City radar (KICX), 165 km from the middle of the area, began a volume at 17:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 18, 1:30 PM MDTFLASH FLOOD1 Wnw Capitol Reef Np, UTCapitol Reef National Park reported wash on Hickman Bridge flooded, water and debris down to HWY 24. Submitted multiple videos of multiple waterfalls within the park.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 105 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 5.8 hours before the alert went out and 252 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2023-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2023-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3953 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

515 
WGUS55 KSLC 181745
FFWSLC
UTC017-055-182045-
/O.NEW.KSLC.FF.W.0012.230718T1745Z-230718T2045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Salt Lake City UT
1145 AM MDT Tue Jul 18 2023

The National Weather Service in Salt Lake City has issued a

* Flash Flood Warning for...
  Northeastern Garfield County in southern Utah...
  South Central Wayne County in southern Utah...

* Until 245 PM MDT.

* At 1145 AM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 0.25 and 0.5 inches of 
  rain have fallen. Additional rainfall amounts of 0.25 to 0.5 
  inches are possible in the warned area. Flash flooding is ongoing 
  or expected to begin shortly.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  Capitol Reef National Park and Fruita.

This includes the following streams and drainages...
  Sulphur Creek, Oak Creek, Pleasant Creek, Fremont River, Sandy 
  Creek and Deep Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Remain alert for flooding even in locations not receiving rain. Dry 
washes, streams, and rivers can become raging killer currents in a 
matter of minutes, even from distant rainfall.

Flooding is occurring or is imminent. It is important to know where 
you are relative to streams, rivers, or creeks which can become 
killers in heavy rains. Campers and hikers should avoid streams or 
creeks.

&&

LAT...LON 3831 11127 3833 11122 3834 11119 3820 11107
      3815 11106 3810 11104 3809 11119

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

HM
2 follow-up statements
151 
WGUS75 KSLC 181918
FFSSLC

Flash Flood Statement
National Weather Service Salt Lake City UT
118 PM MDT Tue Jul 18 2023

UTC017-055-182045-
/O.CON.KSLC.FF.W.0012.000000T0000Z-230718T2045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Garfield UT-Wayne UT-
118 PM MDT Tue Jul 18 2023

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 245 PM MDT THIS 
AFTERNOON FOR NORTHEASTERN GARFIELD AND SOUTH CENTRAL WAYNE 
COUNTIES...

At 118 PM MDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Between 0.75 and 1 inch of rain has 
fallen. Additional rainfall amounts of 0.25 to 0.5 inches are 
possible in the warned area. Capitol Reef National Park rangers 
reported elevated flows on Sulphur Creek along with waterfalls in 
numerous dry washes.

HAZARD...Life threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Radar.

IMPACT...Life threatening flash flooding of creeks and streams,
         urban areas, highways, streets and underpasses.

Some locations that will experience flash flooding include...
  Capitol Reef National Park and Fruita.

This includes the following streams and drainages...
  Sulphur Creek, Oak Creek, Pleasant Creek, Fremont River, Sandy 
  Creek and Deep Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Remain alert for flooding even in locations not receiving rain. Dry 
washes, streams, and rivers can become raging killer currents in a 
matter of minutes, even from distant rainfall.

Flooding is occurring or is imminent. It is important to know where 
you are relative to streams, rivers, or creeks which can become 
killers in heavy rains. Campers and hikers should avoid streams or 
creeks.

&&

LAT...LON 3831 11127 3833 11122 3834 11119 3820 11107
      3815 11106 3810 11104 3809 11119

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

HM
687 
WGUS75 KSLC 182041
FFSSLC

Flash Flood Statement
National Weather Service Salt Lake City UT
241 PM MDT Tue Jul 18 2023

UTC017-055-182051-
/O.EXP.KSLC.FF.W.0012.000000T0000Z-230718T2045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Garfield UT-Wayne UT-
241 PM MDT Tue Jul 18 2023

...FLASH FLOOD WARNING WILL EXPIRE AT 245 PM MDT THIS AFTERNOON FOR 
NORTHEASTERN GARFIELD AND SOUTH CENTRAL WAYNE COUNTIES...

Flood waters have receded. The heavy rain has ended. Flooding is no 
longer expected to pose a threat. Please continue to heed remaining 
road closures.

LAT...LON 3831 11127 3833 11122 3834 11119 3820 11107
      3815 11106 3810 11104 3809 11119

$$

HM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Jul 18, 4:57 AM MDT, 6 hours 48 minutes earlier.

Area forecast discussion, Jul 18, 4:57 AM MDT, 6 hours 48 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
457 AM MDT Tue Jul 18 2023

.SYNOPSIS...Moisture increasing into the area through midweek will
result in scattered showers and thunderstorms over the area. This
will be accompanied by a slight cooldown in temperatures. By the
weekend, strengthening high pressure will bring a return to hotter
and drier conditions areawide.

&&

.SHORT TERM (THROUGH 12Z THURSDAY)...High pressure is in place over
New Mexico this morning while the ridge that has been over the Great
Basin has largely flattened due to a trough crossing southwest
Canada. The cold front that moved into Utah yesterday has now
weakened over central Utah. Meanwhile, moisture has continued to
increase into the area, with PWATs now between 0.7-1.0 inches.
Showers and a few thunderstorms continued through the nighttime
hours, mostly high-based but a stronger storm that developed west of
Hildale likely produced a period of moderate rain. Gusty winds over
40 mph were observed associated with showers at a number of sites.

Showers and thunderstorms are expected to increase by this afternoon
as the airmass destabilizes. Ensemble mean SBCAPE values from the
SREF reach 500-750 J/kg across central through southwest Utah. While
showers and thunderstorms are possible across most areas today, many
will be focused especially across central Utah near the remnants of
the frontal boundary. Many storms may start out dry, as dewpoints at
some sites remain in the upper 30s to lower 40s. However, as the
lower levels gradually moisten through the day, measurable rain will
become more likely, with pockets of brief moderate to heavy rain
possible. Strong and gusty microburst winds will be possible again
with high-based showers. However, a corridor of increased shear
across central Utah may result in some organization of storms and
momentum transfer of the stronger winds aloft which may also aid in
producing strong outflow winds.

Showers will linger across the area overnight. The airmass will
trend a bit drier across the south tomorrow, while PWATs of over an
inch are expected to linger across northern and portions of central
Utah. A shortwave disturbance will lift across Nevada tomorrow and
track across northern Utah tomorrow evening/night. This disturbance
will provide some lift to aid convection once again, with potential
for some strong thunderstorms across northern and central Utah,
given some increase in midlevel flow as well as higher CAPE per HREF.

Owing to the cold front and increased moisture/cloud cover,
temperatures today and tomorrow will be a bit cooler than it has
been the past few days across most areas. Afternoon max temperatures
mostly range from near climo to around 5 degrees above. Given that
this time of year is typically the hottest for many areas, it will
still feel quite hot. However, it is not atypical enough to warrant
any further heat highlights at this time.

.LONG TERM (After 12Z Thursday)...The extended period looks to be
hot and mainly dry across the CWA as a ridge moves over the area.
The beginning of the extended has a shortwave that moves through the
area Wednesday night into Thursday morning. This, along with the
amount of moisture that will be present, PWATs between 0.5" and
0.9", will trigger showers and thunderstorms in higher terrain
locations. There is currently a 10% to 25% chance that these storms
can move off the terrain and impact lower elevation valleys. Heading
into the weekend, precipitation chances dwindle as the atmosphere
dries up a bit due to the ridge beginning to move back over our
area. Given the flow regime and where the moisture will be located,
0.5" to 0.8" in southern Utah, a slight chance of showers and
thunderstorms will be possible through the weekend. As this ridge
strengthens, temperatures will increase. For the Wasatch Front, high
temperatures for the weekend will be in the low 100s, while areas in
Lower Washington County can expect temperatures around 110F.

Looking at the beginning of next week, there is some uncertainty as
to what transpires. Ensemble guidance as a whole support the ridge
strengthening and moving back west. The uncertainty lies in exactly
where the ridge axis sets up. Current guidance has 65% of ensembles
supporting monsoonal moisture return and as the week progresses,
this moisture shifts northward. The other 35% support a drier
solution that leaves the area in hot and dry conditions through the
early part of next week. Regardless of which scenario occurs, hot
temperatures can be expected, as well as an increase in cloud cover.

&&

.AVIATION...KSLC...Southeast winds expected to switch to northwest
winds between 18Z and 20Z. There is a slight (20%) chance at seeing
some showers between 12Z and 18Z. The better chance (30% to 40%) at
seeing showers and thunderstorms will be between 00Z and 05Z. South
winds are expected to come back around 00Z, associated with the
precipitation. Winds during these showers and thunderstorms could
become gusty and erratic at times.

.REST OF UTAH AND SOUTHWEST WYOMING...Diurnal winds expected for the
TAF period. Isolated showers possible for northern Utah between 11Z
and 18Z. Scattered showers and thunderstorms begin to initiate
between 18Z and 20Z across the area. Storms continue throughout the
day and into the overnight period. Winds during these showers and
thunderstorms could become gusty and erratic at times.

&&

.FIRE WEATHER...Moisture will continue increasing into the area
today. This will bring scattered showers and thunderstorms to the
area, especially across central Utah where remnants of the cold
front that moved into the area yesterday has stalled. Some of the
showers and thunderstorms will be dry initially. However, as the
airmass continues to gradually moisten into the lower levels,
wetting rain can be expected with some of the stronger storms.
Otherwise, strong gusty outflow winds can also be expected with some
of the showers and thunderstorms. The moisture will remain in place
through at least Wednesday before the airmass trends drier for late
week and into the weekend. Temperatures through midweek will be
cooler than the past few days due to the cold front and increased
moisture. However, as high pressure builds in again for late week
into the weekend, temperatures will trend warmer once again.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...None.
WY...None.
&&

Cheng/Cecava

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 6:11 PM MDTSpecial Weather StatementSLCJuab64 min
Jul 18, 12:44 PM MDTSpecial Weather StatementSLCWayne31 min
Jul 18, 1:32 PM MDTFlash Flood Warning Considerable damage threatSLCEmery3 hr
Jul 18, 3:11 PM MDTSpecial Weather StatementSLCSanpete49 min
Jul 18, 3:12 PM MDTExcessive Heat WatchSLCBox Elder, Davis, Garfield, Iron, Kane, Salt Lake and 5 more47 hr
Jul 18, 3:14 PM MDTSpecial Weather StatementSLCSevier31 min
Jul 18, 3:25 PM MDTSpecial Weather StatementSLCTooele50 min
Jul 18, 3:57 PM MDTSpecial Weather StatementSLCBox Elder33 min
Jul 18, 4:50 PM MDTSpecial Weather StatementSLCUtah25 min
Jul 18, 5:03 PM MDTSpecial Weather StatementSLCCache, Rich57 min

Nearby

Flash Flood Warnings in Utah, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.